Wildfire, Sweetwater
- When
- July 6, 3:00 PM MST to July 9, 3:00 PM MST
- Where
- Sweetwater County, 45 mi S of Rock Spgs
- Reported by
- NEWSPAPER
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
The Gap Fire was started by lightning. The fire burned 1,300 acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The Gap Fire was started by lightning. The fire burned 1,300 acres. Ending location estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 6, 1:45 PM MST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 245 PM MDT FRI JUL 6 2001 NOT MUCH HAS CHANGED AS MONSOON CONTINUES TO SPREAD NORTH THROUGH WYOMING WITH HIGH DEW POINTS AND SCATTERED CONVECTION INCREASING THROUGH EARLY AFTERNOON. MONSOON WELL CONNECTED TO ITCZ IN E PAC AND ALSO BEING SUPPLIED FROM GULF OF MEXICO WITH SE LOW LEVEL FLOW ACROSS TEXAS AND NEW MEXICO MERGING WITH SOUTH SOUTHWEST FLOW FROM BAJA INTO ARIZONA AND S CALIFORNIA. CONVECTION SHOULD BECOME MORE WIDESPREAD ACROSS WYOMING AGAIN THROUGH THE EVENING WITH SOME SHOWERS AND THUNDERSTORMS CONTINUING THOUGH THE NIGHT WITH A MINIMUM OF ACTIVITY FROM SUNRISE TO 10 AM SATURDAY. CANNOT LIMIT THE THREAT TO THE AFTERNOON AND EVENING THOUGH THAT IS WHEN THE STRONGEST THUNDERSTORMS SHOULD OCCUR. WITH WARM TEMPERATURES ALOFT...POTENTIAL FOR HAIL LESS. RAIN FROM MORNING SHOWER AT OFFICE WAS QUITE WARM. BEST HAIL THREAT WILL REMAIN IN JOHNSON AND NATRONA COUNTIES. WITH WILDFIRES AROUND W AND CENTRAL WYOMING...ESPECIALLY IN WESTERN MOUNTAINS...RAIN SHOULD BE WELCOME. MODELS INDICATE THREAT OF SHOWERS AND THUNDERSTORMS WITH MONSOON CONTINUES THROUGH EXTENDED WITH LITTLE DAY TODAY CHANGE zIN TEMPERATURE. .RIW...NONE C.BAKER
WYZ015-028-062130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 300 PM MDT FRI JUL 6 2001 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR JOHNSON AND NATRONA COUNTIES UNTIL 9 PM MDT... AT 300 PM MDT...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR JOHNSON AND NATRONA COUNTIES UNTIL 9 PM MDT TONIGHT. THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL AROUND AN INCH ALONG WITH DAMAGING WIND GUSTS AROUND 60 MPH. REMEMBER...A WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE WEATHER. PEOPLE IN JOHNSON AND NATRONA COUNTIES SHOULD REMAIN ALERT FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. IF YOU EXPERIENCE SEVERE WEATHER... REPORT IT TO THE LOCAL LAW ENFORECMENT AGENCY. C. BAKER WCJIN-WYNE
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258154.